So after a little more than 4 weeks of "rest" I'm back on the road. I missed a lot of beautiful, cool running days and now I'm running in the heat an humidity. I started back Tuesday, June 7th with a short, slow 1.5 mile run. I felt great and of course, I stretched before and after. I've run everyday since for about 1.5-4 miles. Stretching every day is part of my new routine. My knee hasn't been an issue, but I am feeling a lot of strange feelings in my Achilles in both legs.
What concerns me is back in April when I had a bad sinus infection, my Allergist prescribed me Levaquin, an antibiotic that is really effective in curing sinus infections. I took it without first reviewing the side effects. Something you should NEVER do. After experiencing some of the minor side effects of the medication, I looked up the drug online and found this:
"Fluoroquinolones, including LEVAQUIN®, are associated with an increased risk of tendon rupture or swelling of the tendon (tendinitis) in all ages. This risk is higher if you are over 60 years of age, are taking steroids (corticosteroid drugs), or if you have kidney, heart, or lung transplants.
- Tendon rupture can happen while you are taking LEVAQUIN® or up to several months after you have finished taking it. Call your healthcare professional right away at the first sign of tendon pain, swelling, or inflammation
- Get medical help right away if you hear or feel a snap or pop, have severe pain, rapid or immediate bruising after an accident, or are unable to use the affected area
- Stop taking LEVAQUIN® until tendinitis or tendon rupture have been ruled out by your healthcare provider and avoid exercise and using the affected area"
So naturally I'm concerned about what I'm feeling when I run. So far there is no pain, just an acute awareness that my tendons are there and working. This is also a lesson to review all side effects of the medication prescribed BEFORE taking them. My doctor is aware that I'm a runner and shouldn't have prescribed this. It has to be on me to research the side effects of the medication he prescribes. The "up to several months after" is quite vague, I wish they could be more specific.
I currently consider myself in recovery and so I haven't planned any races. I'd like to regain more strength before racing again. In the meantime, I'm enjoying running again.
Running streak 3 is at 7 days and counting.
I've run 120 days this year and a total of 426 miles.